Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 7, NWS Great Falls, MT

April 20, 20246 counties in Montana

NWS Great Falls, MT issued this high wind warning at Apr 20, 2024, 3:08 AM MDT for 6 counties in Montana. It took effect at Apr 21, 2024, 7:00 AM MDT. It was in force for 16 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2024, 3:08 AM MDT (09:08 UTC)
In effect from
Apr 21, 2024, 7:00 AM MDT
Expired
Apr 21, 2024, 10:48 PM MDT
In force
16 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 10:30 AM MDTNON-TSTM WND GST 576 S Whitlash, MTMesonet station GW3546 WHITLASH SEVEN SOUTH.
Apr 21, 10:55 AM MDTNON-TSTM WND GST 673 E Babb, MT
Apr 21, 11:00 AM MDTNON-TSTM WND GST 581 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Apr 21, 11:00 AM MDTNON-TSTM WND GST 591 Ene East Glacier Park, MTCorrects previous non-tstm wnd gst report from 1 ENE East Glacier Park. Mesonet station MTBRN Two Medicine Bridge (MT DOT).
Apr 21, 11:15 AM MDTNON-TSTM WND GST 5714 Nnw Joplin, MTMesonet station DW4821 Chester.
Apr 21, 12:21 PM MDTNON-TSTM WND GST 788 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Apr 21, 12:21 PM MDTNON-TSTM WND GST 788 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Apr 21, 12:48 PM MDTNON-TSTM WND GST 584 Ne Chester, MTMesonet station GW4015 CHESTER FOUR NE.
Apr 21, 12:48 PM MDTNON-TSTM WND GST 584 Ne Chester, MTMesonet station GW4015 CHESTER FOUR NE.
Apr 21, 1:19 PM MDTNON-TSTM WND GST 767 S Bynum, MTMesonet station KMTCHOTE33 measured a gust of 76 mph.
Apr 21, 2:59 PM MDTNON-TSTM WND GST 634 Ne Chester, MTMesonet station GW4015 CHESTER FOUR NE.
Apr 21, 5:55 PM MDTNON-TSTM WND GST 593 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Apr 21, 6:20 PM MDTHIGH SUST WINDS 413 Sw Cut Bank, MT1 hour of highs sustained winds averaging 41 mph from 520 PM until 620 PM. ASOS station KCTB Cut Bank Airport.
Apr 21, 8:15 PM MDTNON-TSTM WND GST 591 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Apr 21, 10:00 PM MDTNON-TSTM WND GST 5511 Wnw Augusta, MTTime of event is estimated. Mesonet station TR276 L-C Portable No. 1 - Raws.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS75 KTFX 200908
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
308 AM MDT Sat Apr 20 2024

MTZ301>303-202300-
/O.UPG.KTFX.HW.A.0006.240421T1500Z-240422T0600Z/
/O.NEW.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-
Including the following locations: Kiowa, Santa Rita, Marias
Pass, Saint Mary, East Glacier Park, Cut Bank, Logan Pass,
Dupuyer, Heart Butte, Babb, Browning, and Ethridge
308 AM MDT Sat Apr 20 2024

...HIGH WIND WARNING IN EFFECT
FROM 7 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front.

* WHEN...From 7 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ304-308-202300-
/O.NEW.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/
Eastern Toole and Liberty-Southern High Plains-
Including the following locations: Lothair, Galata, Pendroy,
Chester, Devon, Whitlash, Bynum, Choteau, Shelby, and Joplin
308 AM MDT Sat Apr 20 2024

...HIGH WIND WARNING IN EFFECT
FROM 7 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected.

* WHERE...Eastern Toole and Liberty Counties, and Southern High 
  Plains.

* WHEN...From 7 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
5 follow-up statements
730 
WWUS75 KTFX 201922
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
122 PM MDT Sat Apr 20 2024

MTZ301>304-308-211200-
/O.CON.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern High Plains-
Including the following locations: Babb, Marias Pass, Kiowa,
Devon, Galata, Santa Rita, Pendroy, Cut Bank, Ethridge, Chester,
Lothair, Saint Mary, Whitlash, Dupuyer, Bynum, Browning, Shelby,
Heart Butte, Logan Pass, East Glacier Park, Joplin, and Choteau
122 PM MDT Sat Apr 20 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT 
MDT SUNDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Glacier County and the High Plains Adjacent to the Rocky 
  Mountain Front, Eastern Toole and Liberty Counties.

* WHEN...From 7 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
342 
WWUS75 KTFX 210820
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
220 AM MDT Sun Apr 21 2024

MTZ301>304-308-212100-
/O.CON.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern High Plains-
Including the following locations: Chester, Dupuyer, Shelby,
Kiowa, Pendroy, Marias Pass, Cut Bank, Saint Mary, Ethridge,
Galata, Devon, Choteau, Bynum, Babb, Lothair, Browning, Logan
Pass, Heart Butte, Santa Rita, Joplin, East Glacier Park, and
Whitlash
220 AM MDT Sun Apr 21 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 
MIDNIGHT MDT TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Glacier County and the High Plains Adjacent to the Rocky 
  Mountain Front, Eastern Toole and Liberty Counties.

* WHEN...From 7 AM this morning to midnight MDT tonight.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

IG
245 
WWUS75 KTFX 211905
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
105 PM MDT Sun Apr 21 2024

MTZ301>304-308-220600-
/O.CON.KTFX.HW.W.0007.000000T0000Z-240422T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern High Plains-
Including the following locations: Whitlash, Choteau, Santa Rita,
Lothair, Heart Butte, East Glacier Park, Pendroy, Bynum,
Browning, Logan Pass, Ethridge, Dupuyer, Babb, Shelby, Joplin,
Cut Bank, Galata, Chester, Kiowa, Marias Pass, Devon, and Saint
Mary
105 PM MDT Sun Apr 21 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Glacier County and the High Plains Adjacent to the Rocky 
  Mountain Front, Toole and Liberty Counties.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
758 
WWUS75 KTFX 220207
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
807 PM MDT Sun Apr 21 2024

MTZ301>304-308-220600-
/O.CON.KTFX.HW.W.0007.000000T0000Z-240422T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern High Plains-
Including the following locations: Browning, Babb, Devon,
Lothair, East Glacier Park, Ethridge, Marias Pass, Chester,
Whitlash, Logan Pass, Heart Butte, Galata, Cut Bank, Santa Rita,
Bynum, Joplin, Shelby, Dupuyer, Pendroy, Saint Mary, Choteau, and
Kiowa
807 PM MDT Sun Apr 21 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, 
  Eastern Toole and Liberty Counties, and Southern High Plains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
380 
WWUS75 KTFX 220448
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1048 PM MDT Sun Apr 21 2024

MTZ301>304-308-220600-
/O.CAN.KTFX.HW.W.0007.000000T0000Z-240422T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern High Plains-
Including the following locations: East Glacier Park, Marias
Pass, Saint Mary, Logan Pass, Santa Rita, Ethridge, Cut Bank,
Pendroy, Joplin, Bynum, Whitlash, Galata, Browning, Choteau,
Kiowa, Chester, Devon, Dupuyer, Shelby, Lothair, Babb, and Heart
Butte
1048 PM MDT Sun Apr 21 2024

...HIGH WIND WARNING IS CANCELLED...

The threat for strong winds have ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 19, 11:22 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 19, 11:22 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1122 PM MDT Fri Apr 19 2024

...Updated Aviation Section...

.SYNOPSIS...

After one more widespread hard freeze tonight and Saturday
morning, a warming trend begins this weekend, with above average
temperatures returning early next week. A passing weather systems
will bring windy conditions Sunday and Monday, but little in the
way of precipitation is expected until the second half of the work
week.

&&

.UPDATE...

As of 7 PM, visible satellite imagery continues to show breaks in
the clouds from Great Falls to Cut Bank. Clouds should continue
to break and clear through this evening for North Central Montana.
With clearing skies, the forecast is still on track for bitterly
cold temperatures tonight and tomorrow morning in the teens. No
adjustments were needed this evening as the current forecast is
doing well. Webb

&&

.AVIATION...
1122 PM MDT Fri Apr 19 2024 (20/06Z TAF Period)

VFR conditions prevail across all terminals during this TAF period.
Due to a surface high pressure system in place across North-central,
Central, Southwestern Montana there will be light winds at all
terminals excluding the KCTB terminal and there will be scattered to
few high-level clouds across all terminals excluding the KLWT
terminal. At the KCTB terminal, winds will increase to 15 kts
towards the end of this TAF period. At the KLWT terminal, there will
be mid-level clouds for the first few hours of this TAF period. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 516 PM MDT Fri Apr 19 2024/

Current satellite/radar imagery depicts lower level clouds and
areas of light snow/flurries over the plains and scattered
mountain cloudiness over the higher terrain of the southwest. The
combination of cloud cover with -15 to -20C H700 temperatures is
keeping this afternoon's temperatures mostly in the lower/middle
30s for northern areas and only slightly warmer farther south.
Partial clearing will take place tonight, paving the way for one
more widespread hard freeze.

Ridging aloft then moves in and commences a warming trend for the
weekend into early next week. Despite the moderating
temperatures, a closed low and attendant trailing cold front is
still expected to temporarily displace the ridge on Sunday and
bring a period on gusty westerly winds and perhaps a few hit or
miss showers. H700 to H500 winds, supported by cold air advection
aloft, will reach and exceed the 40 to 50kt range. The stronger
winds will initially be confined to the eastern slopes of the
Northern Rocky Mountain Front Sunday morning, but will quickly
spread eastward onto the plains by the afternoon hours with the
passage of a Pacific cold front and efficient diurnal mixing.

Current probabilistic guidance only supports higher end chances
(70% +) for wind gusts in excess of 55 mph along the Rocky
Mountain Front and the adjacent high plains, but the set up
described above should result in routine gusts in the 40 to 55 mph
for most Central/North-central locations and gusts in the 30s and
40s in Southwest Montana. The inherited High Wind Watch was left
as is for now and the situation will be monitored over the next
day or so for any potential upgrades/expansion and or shifts in
timing. The stronger winds do raise some fire weather concerns,
with RHs forecast to be in the 20s during the period of strongest
winds, but recent moisture is expected to preclude any widespread
elevated fire weather risks.

Ensembles remain in good agreement with upper level ridging
moving into the Northern Rockies during the first part of next
week for continued moderating temperatures, little or no
precipitation, and diminishing winds; however, lingering stronger
35 to 45 kt H700 winds and moisture associated with the exiting
low pressure system will result in gusty northwesterly winds and
even a few showers on Monday, especially for the eastern portions
of North-central MT.

Temperatures peak on Wednesday in the 60s and 70s in spite of an
approaching Pacific trough displacing the ridge of high pressure
to the east and replacing it with a more unstable southwesterly
flow. This will introduce shower and thunderstorm chances to most
locations Wednesday afternoon and evening. Ensemble members
diverge on forecast solutions for the second half of the workweek,
with some members bringing a closed mid-level low along the
Canadian border for overall drier and windier conditions and some
keep the low farther north and more or less maintain troughing
over the Pacific NW and southwesterly flow aloft in place. Either
way, temperatures will steadily cool closer to normal heading into
next weekend. - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  15  52  31  58 /   0   0   0   0
CTB  14  48  27  51 /   0   0   0   0
HLN  18  56  34  60 /   0   0   0   0
BZN  17  54  29  64 /   0   0   0  10
WYS  13  51  22  56 /   0   0   0  20
DLN  17  54  33  63 /   0   0   0   0
HVR  15  52  28  61 /   0   0   0   0
LWT  16  47  27  58 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for
East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.